Rhode Island, 2006

Hail and Damaging Wind in Rhode Island, May 21, 2006

May 21, 2006 · NWS BOX · 2 events in 1 county or zone

The storms produced penny sized hail in Smithfield and nickel sized hail in Glocester, but also brought down trees and wires in Scituate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms moved across northern Rhode Island from northeast Connecticut, ahead of a cold front heading east from the Great Lakes.The storms produced penny sized hail in Smithfield and nickel sized hail in Glocester, but also brought down trees and wires in Scituate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 21, 3:15 PM EST, 2 hours earlier.

Area forecast discussion, May 21, 3:15 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
415 PM EDT SUN MAY 21 2006

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
A POTENT SHORT WAVE DISTURBANCE WAS CENTERED OVER EASTERN LAKE
ONTARIO JUST WEST OF WATERTOWN AND FORT DRUM NY LATE THIS AFTERNOON.
THE ASSOCIATED COLD FRONT WAS ENTERING WESTERN NEW ENGLAND AT THIS
TIME. A BAND OF SHOWERS AHEAD OF THIS COLD FRONT...ASSOCIATED WITH
GENERAL ISENTROPIC LIFT AT 850 MILLIBARS WAS CROSSING EASTERN
SECTIONS OF THE FORECAST AREA. MEANWHILE...ADDITIONAL SHOWERS AND A
LINE OF THUNDERSTORMS WERE FORMING AHEAD OF THE SHORT WAVE...MAINLY
DUE TO STEEPENING MID LEVEL LAPSE RATES.

THE SHORT WAVE WILL CROSS SOUTHERN NEW ENGLAND TONIGHT...THEN
TRACK OFFSHORE BY DAYBREAK. CONTINUED THE CHANCE FOR SHOWERS AND
THUNDERSTORMS INTO THE FIRST HALF OF THIS EVENING. THE ACTIVITY IS
EXPECTED TO GRADUALLY DIMINISH BY 06Z. DUE TO THE LOW FREEZING
LEVELS AND STRONG WIND FIELDS ALOFT...HAVE CONTINUE MENTION OF GUSTY
WINDS AND SMALL HAIL IN THE ZONES EARLY THIS EVENING. EXPECT A
CHANGE TO MUCH COOLER AIR OVERNIGHT. TEMPERATURES ACROSS SOME OF THE
INTERIOR VALLEYS MAY DROP INTO THE MID TO UPPER 30S BY DAYBREAK.
HOWEVER DUE TO SUFFICENT MIXING WITHIN THE BOUNDARY LAYER...NO FROST
IS EXPECTED AT THIS TIME.

AN UNSEASONABLY COOL DAY (FOR MID MAY) IS EXPECTED ON MONDAY.
EXAMINING THE WIND TRAJECTORY FROM THE UPPER GREAT LAKES AND WESTERN
QUEBEC PROVINCE REGION...TEMPERATURES STRUGGLED TO RISE THROUGH THE
40S TODAY. FEEL THAT THE MAV TEMPERATURE GUIDANCE IS TOO WARM
ESPECIALLY ALONG THE COAST AND THUS PREFER THE COOLER MET NUMBERS.

ANOTHER SHORT WAVE DISTURBANCE IS EXPECTED TO PIVOT UNDERNEATH THE
BASE OF THE UPPER LEVEL TROUGH ACROSS SOUTHERN NEW ENGLAND MONDAY
EVENING. EXPECT A BATCH OF CLOUDS WITH THIS DISTURBANCE...HOWEVER
MOISTURE WILL BE LACKING. THUS A SLIGHT CHANCE OF SPRINKLE.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A PATTERN CHANGE IS COMING AS UPPER RIDGE BUILDS ACRS CENTRAL AND
EASTERN US NEXT WEEKEND INTO NEXT WEEK...BUT NW FLOW ALOFT WILL KEEP
NEW ENG VULNERABLE TO BACKDOOR FRONTS AND SO TEMP FCST WILL BE VERY
TRICKY NEXT WEEKEND.

UPPER TROF WILL REMAIN LOCKED IN EAST OF NEW ENG TUE INTO WED AS A
FEW SHORTWAVES ROTATE ACRS NEW ENG IN NW FLOW.  ONE SHORTWAVE
PASSAGE IS EXPECTED EARLY TUE.  PLENTY OF LOW LEVEL MOISTURE AND
COOL AIR ALOFT SUGGESTS LOTS OF DIURNAL CU WILL DEVELOP TUE AND CANT
RULE OUT A SPINKLE OR BRIEF SHOWER.  WE WILL HAVE SLGT CHC POPS IN
THE GRIDS.  TEMPS BELOW NORMAL TUE AS 850 TEMPS ONLY +1/+2 WHICH
SUPPORTS NO HIGHER THAN LOW/MID 60S EXCEPT UPPER 50S HIR ELEV.

PTCLDY TUE NIGHT AS DIURNAL CLOUDS SHOULD ERODE AND DECREASE IN
COVERAGE...WITH MINS IN THE 40S.  ANOTHER SHORTWAVE PSBL DURING WED
BUT TEMPS ALOFT ARE WARMER AND LOW LEVEL MSTR NOT AS PRONOUNCED AS
TUE SO PTSUNNY SKIES ARE EXPECTED.  NAM INDICATING SOME LGT QPF
EASTERN ZONES BUT IS LIKELY OVERDONE WITH MID LEVEL LAPSE RATES.
TEMPS WILL BE A FEW DEGREES MILDER ON WED AS 850 TEMPS MODERATE BUT
STILL BELOW NORMAL WITH READINGS MOSTLY IN THE 60S.

CONTINUED MODERATION ON THU AS UPPER TROF PULLS AWAY AND SHORTWAVE
RIDGING MOVES IN WITH SW FLOW DEVELOPING.  TEMPS SHOULD GET TO NEAR
NORMAL LEVELS INTO UPPER 60S TO LOW/MID 70S.

ON FRI...GFS IS SIMILAR TO CMC GLOBAL WITH PROGRESSIVE SHORTWAVE
MOVING EWD INTO NEW ENG WITH GOOD MOISTURE TRANSPORT AHEAD OF THIS
SYSTEM.  ECMWF IS SLOWER BUT ALSO INDICATES INCREASING CHC OF
SHOWERS LATE FRI INTO SAT AS HIR 850 MB DEWPOINT AIR ADVECTS INTO
NEW ENG.  WE WILL MENTION A CHC SHOWERS FRI FOR NOW. THIS HAS
POTENTIAL TO BRING LOCALLY HEAVY RAIN AS PWATS INCREASE TO 1.5.

FCST BECOMES TRICKY SAT AND SUN AS MODELS DIFFER ON EVOLUTION OF MID
LEVEL FLOW PATTERN.  GFS SHOWS MORE AMPLIFIED TROF MOVG ACRS
MARITIMES WHICH RESULTS IN MORE NW FLOW AND RESULTING BACKDOOR CDFNT
KEEPING IT COOLER SAT AND ESPECIALLY SUN.  CMC GLOBAL IS LEAST
AMPLIFIED WITH DOWNSTREAM TROF WHILE ECMWF IS CLOSER TO GFS.  GFS
DOES NOT HAVE SUPPORT OF ITS ENSEMBLE MEMBERS WHICH SHOW MORE
RIDGING AND BACKDOOR FNT TO THE N...SIMIALR TO CMC GLOBAL.  DUE TO
UNCERTAINTY WE WILL NOT COMMIT TO ONE SOLUTION BUT WILL LEAN TOWARDS
WARMER TEMPS NEXT WEEKEND BASED ON ENSEMBLE MEAN.  BIG BUST
POTENTIAL ON TEMPS NEXT WEEKEND AS IT COULD BE VERY WARM IF BACKDOOR
STAYS TO THE N...BUT COOL IF FNT TO THE S.

&&

.AVIATION...
MVFR CEILINGS AND VSBYS IN SHRA/ISOLD TSRA FROM NOW THROUGH 01Z THIS
EVENING AND BKN CEILINGS AROUND 3K FT FROM 05Z THROUGH 11Z ACROSS
THE INTERIOR TONIGHT. SFC WINDS MAY GUST TO 35-40 KT WITH THESE
SHOWERS AND TSRA AND JUST BEHIND THE COLD FRONT WITH MECHANICAL
SHEAR EXPECTED. OTHERWISE VFR CONDITIONS EXPECTED.

&&

.MARINE...
SHORT TERM...GALES HAVE BEEN BROUGHT INTO THE WATERS A FEW HOURS
FASTER DUE TO STRONG COLD AIR ADVECTION JUST BEHIND THE COLD FRONT
AND JUDGING FROM LATEST OBSERVATIONS SEEN UPSTREAM.

LONG TERM...THERE MAY BE A FEW LEFTOVER GUSTS NEAR 25 KTS ON
TUE...OTHERWISE WEAKENING PRES GRADIENT SUGGESTS WINDS BELOW 20 KTS
THRU THU.  WE MAY SEE A FEW G20+ KTS THU NIGHT INTO FRI IN SW FLOW.
LOW CONFIDENCE IN WIND FCST NEXT WEEKEND DUE TO UNCERTAINTY OF
BACKDOOR FNT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...GALE WARNING FOR ANZ231-232-250-254-255 FROM MIDNIGHT MONDAY
     TO 11 AM MONDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ230-233>237 UNTIL 6 PM MONDAY.
&&

SHORT TERM...STRAUSS
LONG TERM...KJC
AVIATION...STRAUSS
MARINE...KJC/STRAUSS
Hazardous weather outlook, May 21, 3:27 PM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
427 PM EDT SUN MAY 21 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-221030-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-WESTERN
KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
427 PM EDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...RHODE
ISLAND...AND THE ATLANTIC COASTAL WATERS ADJACENT TO SOUTHERN NEW
ENGLAND.

.DAY ONE...REST OF TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ALONG A COLD FRONT WILL MOVE ACROSS SOUTHERN
NEW ENGLAND LATE THIS AFTERNOON INTO THIS EVENING.  ISOLATED WIND
DAMAGE AND LARGE HAIL IS POSSIBLE WITH A FEW OF THE STRONGER
STORMS.  THE LINE OF SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE
THROUGH WESTERN AND CENTRAL MASSACHUSETTS...NORTHERN CONNECTICUT AND
SOUTHWEST NEW HAMPSHIRE THROUGH 6 PM...REACHING RHODE ISLAND AND
EASTERN MASSACHUSETTS BETWEEN 6 AND 8 PM.

FLOOD WARNINGS CONTINUE FOR THE LOWER CONNECTICUT RIVER...THE
MERRIMACK RIVER AT GOFFS FALLS...AND THE IPSWICH RIVER AT IPSWICH.
PLEASE REFER TO THE LATEST FLOOD STATEMENT (BOSFLSBOX) FOR MORE
DETAILED INFORMATION ON THE FLOOD WARNINGS STILL IN EFFECT.

GALE WARNINGS REMAIN POSTED FOR LATE TONIGHT AND MONDAY MORNING FOR
THE OUTER WATERS AS WELL AS CAPE COD BAY AND NANTUCKET SOUND...AS
WEST TO NORTHWEST WINDS GUST TO 35 KTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THROUGH 8 PM FOR ISOLATED SEVERE
WEATHER.

KJC/KAB

In the hours before

Special weather statement, May 21, 4:03 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
503 PM EDT SUN MAY 21 2006

CTZ002>004-MAZ003>005-010>012-026-NHZ011-012-015-212200-
CENTRAL MIDDLESEX COUNTY MA-CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN
HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-HARTFORD
CT-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHERN
WORCESTER MA-TOLLAND CT-WESTERN AND CENTRAL HILLSBOROUGH NH-WINDHAM
CT-
503 PM EDT SUN MAY 21 2006

AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH ALONG A LINE EXTENDING NEAR PETERBOROUGH THROUGH ORANGE TO
SPRINGFIELD...MOVING EAST AT 45 MPH.

THUNDERSTORMS WILL BE NEAR...
LYNDEBOROUGH...GREENFIELD...TEMPLE AND HARON BY 510 PM EDT
MONT VERNON...WILTON...NEW IPSWICH AND MILFORD BY 520 PM EDT
BEDFORD AND MERRIMACK BY 530 PM EDT
NASHUA...WORCESTER...PUTNAM BY 6 PM.

WTB

The radar

The Boston radar (KBOX), 33 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Providence

When
May 21, 5:15 PM EST
Where
Providence County, Smithfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.900, -71.533

Thunderstorm Wind, Providence

When
May 21, 5:26 PM EST
Where
Providence County, Scituate
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.800, -71.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2006Every state in 2006This day in weather historyWarnings in Rhode Island, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508574, 5508575.